Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Jackson, MS

August 12, 2018Clay County, Oktibbeha County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 12, 2018, 4:09 PM CDT for Clay County, Oktibbeha County, Webster County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 4:09 PM CDT (21:09 UTC)
Expired
Aug 12, 2018, 6:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS54 KJAN 122109
FFWJAN
MSC025-105-155-122315-
/O.NEW.KJAN.FF.W.0067.180812T2109Z-180812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
409 PM CDT SUN AUG 12 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Oktibbeha County in northeastern Mississippi...
  East central Webster County in north central Mississippi...
  Southern Clay County in northeastern Mississippi...

* Until 615 PM CDT.

* At 409 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Starkville, West Point, Maben, Pheba, Tibbee, Cumberland, Griffith
  and Muldrow.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3351 8864 3350 8867 3348 8867 3342 8872
      3343 8904 3350 8909 3353 8909 3353 8911
      3362 8918 3366 8851

$$

GRG
1 follow-up statement
812 
WGUS74 KJAN 122142
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
442 PM CDT SUN AUG 12 2018

MSC025-105-155-122315-
/O.CON.KJAN.FF.W.0067.000000T0000Z-180812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oktibbeha MS-Webster MS-Clay MS-
442 PM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHERN OKTIBBEHA...EAST CENTRAL WEBSTER AND SOUTHERN CLAY
COUNTIES...

At 441 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Starkville, West Point, Maben, Pheba, Tibbee, Cumberland, Griffith
and Muldrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3351 8864 3350 8867 3348 8867 3342 8872
      3343 8904 3350 8909 3353 8909 3353 8911
      3362 8918 3366 8851

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:46 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 12, 3:46 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
346 PM CDT Sun Aug 12 2018

.DISCUSSION...
Tonight and tomorrow:

A good coverage of showers and storms are being seen on area radars
this afternoon, both across the northern and southwest parts of the
forecast area. Not as much convection is occurring across the
central portions but expected more to develop across these locations
through the remainder of the afternoon. Given good lapse rates,
ample moisture and plenty of instability, these storms could become
strong with gusty winds being the main concern along with lightning
and heavy downpours. Storms will diminish through the evening hours,
leading to another mild night with overnight low temperatures
reaching the lower 70s.

Monday will be similar to today as the region remains between the
trough in the east and the upper low across north central Texas. As
daytime heating occurs, additional showers and storms will develop.
The best chances for rain look to be more in the north with the
activity tomorrow but there is potential across the forecast area.
Highs will once again reach into the lower 90s. /28/

Monday night through next weekend (Saturday):

Expect warm, more humid & lessening rain chances in the early-mid
week before anomalous period of unsettled & potentially organized
convection possible late week & into next weekend.

At the surface & aloft, expect ridging & drier air to build in,
with PWs falling around an inch & a half to an inch & three
quarters. In addition, with strong ridging & subsidence building
in, we should be able to limit overall scope of convection. These
will become more diurnal & focused in the northeast on Tuesday as
the trough & stationary boundary lifts to the north into the mid-
Mississippi Valley. In addition, moisture should lift northward
along the coast & into the I-59 corridor which will help isolated-
scattered coverage across the southeast on Wednesday. Right now it
seems most shear is relaxing & building east, but couldn't rule
out a couple stronger cells east of I-55 on Tuesday. As the ridge
axis builds in Tuesday & gradually flattens on Wednesday, this
will lead to better eventual southerly return flow of better
moisture by mid-week. Due to us drying out early-mid week, lows
should be able to potentially fall into the upper 60s but for sure
overall into the low 70s areawide. Due to drier low-mid level
air, we should be able to mix out dewpoints in the afternoon into
the upper 60s at times, helping limit heat issues. However, with
increasing low level thermal heat, we should still be able to get
into the mid-90s, even with some isolated convection around. In
addition, with increasing heat & humidity, heat stress will
gradually rise early-mid week (i.e. Tuesday-Thursday). There
could be some potential for some issues around, but will hold off
mentioning because it's very marginal & near the hottest portion
of the year & better rain & storm chances moving in late week on
Thursday. Regardless, couldn't rule out some mention of it being
introduced in a later package.

As the trough/shortwave phases over the southern Plains & ejects
northeast into the Ohio Valley & Great Lakes, we should be able to
get better moisture return & PWs closer to 2+ inches. This will
help drive an anomalous trough & cold front move down into the
Mississippi Valley. Expect northwest flow to build back in, with
scattered-numerous rain & storms possible by late week & through
the weekend, especially across the Highway 82 & Highway 45
corridors. Due to stronger low-mid level northwest flow (i.e. 0-2
& 0-3km flow around 10-20kts), some stronger more organized
convection is possible into the weekend. With global ensemble
consensus in good agreement on the synoptic pattern & CIPS
analogs showing probabilities of some severe storms, definitely
can't rule out some strong-severe storms into next weekend,
especially more so Friday & into next weekend. /DC/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories are prevailing at all TAF sites this
afternoon and should mostly continue that way through the next 24
hours. Scattered showers and thunderstorms are beginning to
develop across the region this afternoon and coverage should
increase through the remainder of the afternoon into the evening
hours. Flight categories could briefly be reduced to MVFR/IFR
status if convection is observed within a site's respected
aerodrome. Gusty winds, heavy downpours, and frequent lightning
strikes will all be possible with storms today. These storms
should dissipate through the evening. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  92  71  94 /  28  25  13  15
Meridian      72  92  72  94 /  30  35  16  24
Vicksburg     72  92  71  94 /  28  22  10  12
Hattiesburg   73  91  72  94 /  29  28  16  31
Natchez       71  93  71  93 /  28  22   9  13
Greenville    72  92  71  91 /  31  28  13  15
Greenwood     72  92  71  92 /  31  35  14  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DC
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Sun Aug 12 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 12, 3:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT SUN AUG 12 2018

MSZ025-027-122115-
Carroll MS-Leflore MS-
318 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sidon, or near Greenwood. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sidon around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3341 9007 3333 9018 3334 9019 3341 9032
      3350 9022
TIME...MOT...LOC 2018Z 313DEG 3KT 3344 9023

22
Local storm report, Aug 12, 3:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 SSE KOSCIUSKO         33.04N 89.58W
08/12/2018  E0.75 INCH       ATTALA             MS   PUBLIC

            DIME TO PENNY SIZE HAIL ON THE SOUTH SIDE OF
            KOSCIUSKO.

&&

TW
Local storm report, Aug 12, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     2 SW STARKVILLE         33.43N 88.85W
08/12/2018  M47 MPH          OKTIBBEHA          MS   ASOS

            MEASURED AT GEORGE M BRYAN AIRPORT IN
            STARKVILLE.

&&

TW
Special weather statement, Aug 12, 3:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 PM CDT SUN AUG 12 2018

MSZ039-122130-
Noxubee MS-
333 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOXUBEE COUNTY
UNTIL 430 PM CDT...

At 333 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bigbee Valley, or near Pickensville, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bigbee Valley and Prairie Point around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3311 8832 3309 8833 3317 8849 3328 8846
      3328 8830
TIME...MOT...LOC 2033Z 288DEG 7KT 3324 8838

22
Special weather statement, Aug 12, 3:37 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
337 PM CDT SUN AUG 12 2018

MSZ030-031-033-122130-
Lowndes MS-Oktibbeha MS-Clay MS-
337 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OKTIBBEHA...CENTRAL
LOWNDES AND SOUTHEASTERN CLAY COUNTIES UNTIL 430 PM CDT...

At 337 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near West Point to near Longview.
Movement was east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  West Point around 340 PM CDT.
  Waverly around 355 PM CDT.
  Columbus AFB around 405 PM CDT.
  Kolola Springs around 410 PM CDT.
  Columbus around 415 PM CDT.
  Muldrow around 420 PM CDT.
  Sessums around 425 PM CDT.
  Steens, Tibbee and Bent Oak around 430 PM CDT.

Other locations impacted by these storms include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3356 8827 3334 8868 3347 8907 3368 8858
      3367 8850 3366 8852 3365 8851 3366 8850
      3366 8846 3367 8845 3365 8826
TIME...MOT...LOC 2037Z 280DEG 15KT 3363 8858 3348 8894

22
Special weather statement, Aug 12, 3:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT SUN AUG 12 2018

MSZ018-122145-
Bolivar MS-
340 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 445
PM CDT...

At 340 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rosedale. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Bolivar
County, including the following locations... Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3389 9079 3377 9093 3379 9099 3380 9100
      3381 9102 3381 9104 3384 9107 3385 9107
      3395 9096
TIME...MOT...LOC 2040Z 304DEG 4KT 3387 9097

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:41 PM CDTSpecial Weather StatementJANSunflower34 min
Aug 12, 2:30 PM CDTSpecial Weather StatementJANAttala30 min
Aug 12, 2:39 PM CDTSpecial Weather StatementJANOktibbeha51 min
Aug 12, 2:44 PM CDTSpecial Weather StatementJANCovington46 min
Aug 12, 3:18 PM CDTSpecial Weather StatementJANLeflore57 min
Aug 12, 3:31 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Aug 12, 3:33 PM CDTSpecial Weather StatementJANNoxubee57 min
Aug 12, 3:37 PM CDTSpecial Weather StatementJANLowndes, Oktibbeha53 min
Aug 12, 3:40 PM CDTSpecial Weather StatementJANBolivar65 min
Aug 12, 4:03 PM CDTFlash Flood WarningJANHinds, Rankin117 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Aug 12, 4:10 PM CDTSpecial Weather StatementJANNoxubee65 min
Aug 12, 4:34 PM CDTSpecial Weather StatementJANLowndes26 min
Aug 12, 4:47 PM CDTSpecial Weather StatementJANJasper43 min
Aug 12, 5:03 PM CDTSpecial Weather StatementJANNeshoba57 min
Aug 12, 5:06 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton54 min
Aug 12, 5:25 PM CDTFlash Flood WarningJANNeshoba2 hr
Aug 12, 5:25 PM CDTSpecial Weather StatementJANNewton50 min
Aug 12, 5:27 PM CDTSpecial Weather StatementJANKemper48 min
Aug 12, 5:54 PM CDTAreal Flood WarningJANHinds66 min
Aug 12, 6:05 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln, Warren55 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.